My response: I think whenever you’re using or thinking of using any herbal supplement, you are wise to ask questions about it. I also encourage you to discuss this with your own physician or healthcare provider before you make your decision, since that person knows your recent health history and is in the best position to advise you.
Millions of Americans use herbal remedies and other dietary supplements, which are now widely available in retail pharmacies, neighborhood grocery stores and on the Internet. Today, consumers are free to purchase many types of herbs and other supplements, some of which are helpful, some harmful, and some completely useless.
If a product is easily available, many people assume that it is safe and effective – but that’s not always the case. Before a prescription drug reaches the market, its manufacturer or distributor is required to conduct research to establish its safety and effectiveness. Not so with herbs and dietary supplements, which are regulated more like foods. (Some dietary supplements unlawfully contain products not listed on the label. For the latest Food and Drug Administration (FDA) warnings on dietary supplements, see Dietary Supplement Alerts and Safety Information.)
Many people choose herbal supplements over prescription drugs because they are easy to obtain, they don’t cost as much, and they don’t require a visit to a doctor or other healthcare provider – but that doesn’t necessarily mean that they are effective or safe.
I realize that I may be offering you more information than you may want or need, but I’m doing so for the benefit of others who may read this post, also.
The following is adapted from “Herbal Facts, Herbal Fallacies,” by Margaret A. Fitzgerald, DNP, APRN, BC, American Nurse Today, Volume 2, Issue 12, December 2007, pp. 30-31:
St. John’s Wort
St. John’s wort has been used for centuries for various ailments. The plant’s therapeutically active parts include the flowers and, to a lesser extent, leaves; these parts are used to prepare teas and tablets containing concentrated extracts.
St. John’s wort is used for depression, anxiety, sleep disorders, and nerve pain. Proponents claim its clinical effects include activity against the monoamine oxidase enzymes that break down serotonin and other major mood-regulating neurotransmitters. In several short-term clinical trials that studied treatments for mild to moderate depression, St. John’s wort proved superior to placebos. In other trials comparing it to prescription antidepressants such as selective serotonin reuptake inhibitors (SSRIs), clinical outcomes in patients with mild to moderate depression treated with St. John’s wort were similar to those in patients using SSRIs; however, patients with more severe depression had relatively little improvement.
•While it may be tempting to treat a mood disorder with an over-the-counter product, depression and anxiety typically are chronic and recurring – and may be life-threatening. A skilled healthcare professional should be involved in your therapeutic plan.
•Know that St. John’s wort may alter the activity of CYP450 enzymes extensively involved in drug metabolism, and thus may interact significantly with many drugs. This interaction may make these drugs less effective or increase the dosage requirements. [Examples include acid-suppressing drugs, anticonvulsants, drugs that lower blood pressure, and hormonal contraceptives.]
•St. John’s wort may significantly reduce blood levels of antiretrovirals used to treat human immunodeficiency syndrome (HIV) infection, causing reduced antiviral efficacy, development of viral resistance, and treatment failure. HIV patients taking antiretrovirals are advised to consult a healthcare provider before taking this herb.
•Using St. John’s wort with cyclosporine, an antirejection drug prescribed after organ transplantation, can cause a 30% to 70% drop in cyclosporine blood levels – resulting in organ rejection. Those receiving cyclosporine are warned not to use this herb . . .
•Using St. John’s wort concurrently with SSRI antidepressants (such as fluoxetine, paroxetine, or sertraline) may cause serotonin syndrome – a potentially serious condition marked by muscle rigidity, fever, confusion, increased blood pressure and heart rate, and gastrointestinal upset. In such a circumstance, do not stop taking the SSRI suddenly, and consult your healthcare provider.
Your feedback is welcome! Please feel free to leave a comment or a question, or share a tip, a related article or a resource of your own in the Comments section below.
If you’d like Grief Healing Blog updates delivered right to your inbox, you’re cordially invited to subscribe to our weekly Grief Healing Newsletter. Sign up here.
- Homeopathy Effective for 0 Out Of 68 Illnesses, Study Finds
- How to Know Whether Alternative Medicine Is Safe
- We Need to Reframe Alternative Medicine In A New Way. Like This.
- Supplement Users, Beware
- Herbal Supplements: What Are You Really Taking?
- Be Suspicious of the Marketing for Essential Oils
- The Shocking Confessions of A Naturopathic Doctor